Texas, 2019

Damaging Winds in Texas, June 6, 2019

June 6, 2019 · NWS HGX · 6 events in 3 counties and zones

Severe thunderstorms produced late afternoon through early evening wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms produced late afternoon through early evening wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 6, 3:02 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 6, 3:02 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
402 PM CDT Thu Jun 6 2019

.DISCUSSION...

- Severe Thunderstorm watch for Colorado, Wharton, Matagorda, and
  Jackson Counties. Watch may need to be expanded to Washington,
  Austin, Fort Bend and Brazoria counties depending upon
  evolution. Most likely not have to include Harris County but it
  will be close.

- Hot weekend - heat index values get up to 105F on Saturday and
  approach advisory criteria 108F on Sunday.

- Frontal boundary to push through Monday into Tuesday.

.NEAR TERM [Through Tonight]...

The main concern the next 6 hours will be the severe weather
threat. Storms have initiated over central Texas with a line
segment splitting over Austin with 2 separate severe storms. Both
storms look to have some mid level rotation, right mover headed
towards Bastrop has the highest hail potential of the storms. We
will need to monitor these storms as they move east into portions
of the forecast area. A TAMU sounding near Luling TX south of
these storms had a pretty favorable thermodynamic profile for hail
and damaging winds. CAPE was around 3700 J/kg with -9 LI and a
DCAPE of 1300 J/kg. Wind profiles had increased from 850mb up to
300mb with a somewhat straight line hodograph which would explain
the possibility of storms splitting. Sounding should give a good
idea of what storm mode to expect and severe threats. CAMs had
been hinting at these storms moving E/SE towards Houston through
7-8PM. This still looks like a good possibility but likely need to
have storms form farther south than the storms near Bastrop. Just
the last few minutes we are seeing a few showers develop along
I-10 between Columbus and Sealy. Storms should be more diurnally
driven and weaken with the loss of heating.

.SHORT TERM [Friday Through Sunday]...

Storms will be possible again on Friday as the upper level low
over central OK moves east. Most of these storms will be possible
over the northern portions of the area and develop southward. None
of the models are particularly emphatic with rain chances but
given NW flow aloft there should be some showers/storms to develop
with day time heating.

Upper level ridge then builds over much of Texas over the weekend
so high temperatures in the mid/upper 90s look on track. Heat
index values will approach heat advisory criteria so we will need
to keep close watch for that potential. Being early June, heat may
have more of an impact that later in the summer. Sunday looks
hotter than Saturday.

.LONG TERM [Monday Through Thursday]...

Models continue their trend of a frontal boundary pushing into the
area Monday into Tuesday. There will be some slight shower and
thunderstorm chances with this boundary but threats for severe
weather/flooding look minimal if any at all. Northerly winds
should allow for some drier conditions and temperatures in the
upper 80s to low 90s for the rest of the week. Dewpoints will be
more in the 60s to low 70s which will feel dry compared to the
recent dewpoints in the mid to upper 70s.

Overpeck

&&

.MARINE...

Weak high pressure in the wake of yesterdays activity have helped to
keep mostly light W/SW winds and lower seas in place over the coast-
al waters today. And with another disturbance moving in from the WNW
late this afternoon/early evening, this pattern will likely continue
tonight/early tomorrow. Winds are expected to be light/somewhat var-
iable through the weekend...higher in/near any thunderstorms that do
form. A weak cold front is still progged to cross the coastal waters
late Monday with light offshore winds forecast for the first half of
next week. No Advisory/Caution flags are anticipated. 41

&&

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  73  92  71  93  73 /  30  20   0   0   0
Houston (IAH)          75  93  73  94  74 /  30  40  10   0   0
Galveston (GLS)        80  89  79  91  81 /  30  40  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Overpeck
NEAR TERM...Overpeck
SHORT TERM...Overpeck
LONG TERM...Overpeck
AVIATION...41
MARINE...41
FIRE WEATHER...41
Hazardous weather outlook, Jun 6, 5:41 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
641 AM CDT Thu Jun 6 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-071145-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
641 AM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today, some could become
strong or severe mainly in the mid to late afternoon through early
evening hours. The primary severe weather hazards will be
damaging winds and large hail.

Stay updated with the latest forecasts and monitor storm
development during the day as activity moves into the area from
the west.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The heat will return during the weekend with high temperatures
across parts of the area as high as the mid to upper 90s and heat
index values as high as 105 to 110. Heat Advisories could be
issued if heat index values reach or surpass 108.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed in the afternoon through evening
hours today.

GMZ330-335-350-355-370-375-071145-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
641 AM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Seas and winds will continue to decrease during the morning hours.
High risk of rip current is possible today.

There could be a risk for some strong to severe thunderstorm
development in the mid to late afternoon through early evening
hours today, especially in and around the Matagorda Bay area.
Mariners are urged to keep updated on the latest forecasts and
monitor storm development during the day as activity moves into
the area from the west.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed in the afternoon through evening
hours today.

The radar

The Ft Hood radar (KGRK), 139 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colorado

When
June 6, 4:20 PM CST
Where
Colorado County, 1.14 mi SE of Columbus
Measured
53 kt (61 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
29.706, -96.539

Trees were downed near the Walnut Street and Travis Street intersection.

Thunderstorm Wind, Colorado

When
June 6, 4:27 PM CST
Where
Colorado County, 0.81 mi SW of Alleyton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
29.713, -96.491

A semi truck and travel trailer were overturned near the westbound Interstate 10 area of Alleytown and Columbus. A mobile home was blown over, and there were also multiple trees blown down.

Thunderstorm Wind, Wharton

When
June 6, 5:04 PM CST
Where
Wharton County, 1.2 mi E of East Bernard
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
29.530, -96.060

Houses were damaged in the East Bernard area close to Highway 60.

Thunderstorm Wind, Fort Bend

When
June 6, 5:13 PM CST
Where
Fort Bend County, 0.05 mi ENE of Orchard
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
29.600, -95.969

There was roof damage to a home.

Thunderstorm Wind, Fort Bend

When
June 6, 5:30 PM CST
Where
Fort Bend County, 4.11 mi SE of Fulshear
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
29.643, -95.847

Trees were downed onto power lines near the North Karaugh Drive and Winner Foster Road intersection.

Thunderstorm Wind, Fort Bend

When
June 6, 5:35 PM CST
Where
Fort Bend County, 3.03 mi SW of Crabb
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
29.500, -95.757

Power lines were downed on FM 2977.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820142, 820143, 820144, 820145, 820146, 820147.